Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Vitamin D Overdose or Allergic Reaction?

By Diane Marks

Taking too much vitamin D can cause severe reactions in your body unrelated to an allergy. If you are allergic to vitamin D supplements, you will develop similar symptoms within minutes of ingesting the supplement. If you’re unsure if your symptoms are related to an overdose or an allergy, you need to talk with your doctor. Taking the recommended daily dose of vitamin D will not cause an overdose. Do not take more than the recommended dose, unless otherwise recommended by your doctor.

Overdose

If you suspect that you’ve overdosed on vitamin D, seek out emergency medical help immediately. Taking too much of this vitamin can lead to serious medical complications including death. Common symptoms that may develop from a vitamin D overdose include weakness, drowsiness, headache, dry mouth, nausea, constipation, bone pain, weight loss, itchy skin, changes in heart rate, confusion, unusual thoughts and a decrease interest in sex. Some of these symptoms overlap with allergy symptoms and you will need assessment by your health care provider.

Allergic Reaction Cause

An allergic reaction is caused by an overreaction of your immune system. When you have allergies, your immune system makes antibodies that identify a certain allergen -- in this case, vitamin D -- as something harmful, even though it isn't. Whenever you're exposed to the supplement, the immune system defends the body by creating IgE antibodies, or immunoglobulin E. The presence of these antibodies causes mast cells to produce histamine, the chemical responsible for allergy symptoms.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG

Allergic Reaction Symptoms

Allergic reaction symptoms that can develop from a vitamin allergy include wheezing, shortness of breath, chest tightness, chest congestion, asthma, fatigue, headaches, itchiness, runny nose, nasal congestion, skin rashes, sneezing, sniffling, diarrhea, nausea and vomiting. If you are allergic to vitamin D, symptoms will develop no matter how much or how little of the supplement you take. Allergic reaction symptoms can cause a severe allergic reaction, causing dizziness, lightheadedness, facial swelling and hives.

Common Side Effects

Vitamin D supplements can cause other side effects, unrelated to an allergy or an overdose. Some reactions to vitamin D supplements may be side effects that need to be evaluated by your doctor. These side effects may include thinking problems, feeling irritable, urinating more than usual, changes in behavior, shortness of breath and chest pain, according to Drugs.com. Your doctor will recommend that you stop taking vitamin D supplements until further tests are performed to identify the cause of your reactions.

Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles